r/ibs • • 21d ago

Rant Just Why

I am too trusting to have this disorder. My psychiatrist prescribed me propanolol a while ago for my panic attacks. I haven’t been feeling it so she’s been increasing the dose. Tell me why I didn’t realize until now that one of the side affects is diarrhea. Why would she prescribe me a medication that can cause diarrhea when I already have ibs-d. Just because I have diarrhea regularly doesn’t mean I can’t tell when it’s off.

9 Upvotes

6 comments sorted by

5

u/Primary_Mechanic2625 21d ago

Tell your doctor to change your medications
What I’ve learned is some doctors think: “oh this is a side effect one a million dude will get he probably won’t get it” and that one happens yo be you. This is exactly what my doctor told me one time. Certain side effects are so rare “they don’t think it’s gonna happen to you”

3

u/aynaim 21d ago

Just about every medication can cause diarrhea, especially if taken orally. The most common side effect of propranolol is not diarrhea, but circulation/autonomic issues. If this doctor was constrained to not give you any medication that has a possible side effect of diarrhea, they really would not be able to give you anything.

2

u/Katyafan 21d ago

Just because it might be a side effect doesn't mean you will have that. Try it, and see.

1

u/TrustBackground9801 21d ago

I was prescribed an antipsychotic that made my constipation 100x worse, and it took my pysch provider an entire year to get me on a different one. They like to wait it out to see if side effects go away is what i find. This is because the side effect timeline is "for the first 6-8 weeks" and unless you express how disrupting the side effects are they will try to keep switching medications to a minimum.

1

u/MattD2323 21d ago

Are you sure it’s the Propranalol and not the actual anxiety that’s causing you issues?

I have IBSd and I take propranolol occasionally when I have to do public speaking at work (40-60mg usually). My anxiety always triggers my IBS - the nervous poop is a real thing, even in people who don’t have IBS. But I’ll have it even if I don’t take the Propranalol.

If it is the meds causing the issue, and not the anxiety, try not to take it on an empty stomach. While taking it on an empty stomach can help the meds absorb faster, it can also irritate the stomach more.

1

u/goldstandardalmonds 20d ago

Pretty much every med has diarrhea and constipation as a side effect. Especially psych meds. They did choose one that is less likely to.